Washington, 2018Wildfire in Washington, July 27 to 31, 2018
July 27 to 31, 2018 · NWS OTX · 1 event in 1 county or zone
The Chelan Hills Wildfire began on July 27 from an unknown cause. The fire burned 1842 acres of grass and brush on slopes above the Columbia River near the town of Orondo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Chelan Hills Wildfire began on July 27 from an unknown cause. The fire burned 1842 acres of grass and brush on slopes above the Columbia River near the town of Orondo. Four homes and several orchards were damaged and several outbuildings were destroyed. The fire was fully contained on August 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 27, 10:06 AM PST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 27, 10:06 AM PST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1106 AM PDT Fri Jul 27 2018
.SYNOPSIS...
Warmer than average temperatures will persist into early next
week. There will be a small chance for showers and thunderstorms
through Saturday. Monday and Tuesday will be quite hot with
temperatures in the upper 90s with many locations in central and
eastern Washington exceeding 100 degrees. The arrival of a cold
front late Tuesday into Wednesday will return temperatures closer
to average by the middle of next week and bring breezy conditions.
&&
.DISCUSSION...
Morning update: We have increased the coverage for thunderstorms
for this afternoon. We currently have a ribbon of moisture draped
from the N Cascades to N Panhandle sandwiched between a shortwave
trof sagging southward from southern BC and flat high pressure
over Oregon. 700mb analysis indicates a closed midlevel low just
south of Puget Sound. Southerly flow ahead of the closed
circulation extends across Ern WA mainly to the Hwy 2 corridor.
Meanwhile, an area of darkening indicative of the southern BC
shortwave will bring northerly flow into the northern reaches of
WA. Between these features we will find weak midlevel convergence
and potential for a isolated thunderstorms this afternoon and
evening. A loose estimate of this axis can be outlined between Hwy
20 and Hwy 2 or generally from the Methow Valley to Spokane-Cd'A.
HRRR has been rather consistent for 4-5 runs of cells developing
within this axis and has support from additional CAM models.
Coverage looks to be isolated for the most part but the potential
will exist for a cluster of storms as the vort max near Seattle
crosses the Cascades and drifts across the Upper Columbia Basin
late today into this evening. Gusty winds will be the main
concern with any storms given the hot and dry boundary layer in
place. These cells should produce some rain but confidence is low
for wetting rains suggesting new fire starts are possible. Those
with outdoor plans should remain vigilant of the weather this
evening.
Current thinking is this activity will miss locations south of
I-90 such as the L-C Valley, Pullman Area, toward Moses Lake and
Wenatchee proper. Drier air infiltrating in from the north will
also lower the threat for strikes across extreme northern
Boundary, Pend Oreille, Stevens Counties including Metaline Falls,
Northport, and Laurier.
&&
.AVIATION...
18Z TAFS: Hazy skies are expected across the northern tier of
Washington as smoke drifts southward down the Methow and Okanogan
Valleys into the aviation area but VFR conditions are expected to
prevail. We have increased the threat for thunderstorm activity
between Omak and Coeur D Alene and included in the KGEG/KSFF/KCOE
tafs between 23-05Z. Main concern along with lightning will be
erratic, gusty outflow winds near 40 mph. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 90 63 90 64 94 65 / 20 20 0 0 0 0
Coeur d'Alene 89 58 90 58 93 60 / 10 20 0 0 0 0
Pullman 89 57 88 58 93 59 / 0 10 20 0 0 0
Lewiston 97 65 97 66 99 66 / 0 10 0 0 0 0
Colville 92 55 93 57 97 59 / 20 20 10 0 0 0
Sandpoint 87 53 87 54 91 54 / 20 20 10 0 0 0
Kellogg 85 56 86 56 90 57 / 10 20 10 10 0 0
Moses Lake 97 64 96 63 100 64 / 20 10 10 0 0 0
Wenatchee 95 70 95 69 98 71 / 10 10 10 0 0 0
Omak 94 66 97 65 99 67 / 20 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 27, 3:39 AM PST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
439 AM PDT Fri Jul 27 2018
IDZ001>004-026-027-WAZ031>038-041-042-044-281145-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Waterville Plateau-
439 AM PDT Fri Jul 27 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time, other than hot and
dry conditions raising wildfire concerns.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Hot and dry north winds will be common into Saturday through the
Okanogan Valley. The winds will tend to peak during the mid to
late morning hours raising wildfire concerns.
Sunday through Tuesday will be particularly hot in the Okanogan
Valley with afternoon temperatures of 100 degrees or more. Slight
cooling will occur Wednesday and Thursday with the passage of a
cold front Tuesday night.
WAZ043-281145-
Okanogan Valley-
439 AM PDT Fri Jul 27 2018
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time, other than hot an
dry conditions raising wildfire concerns.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Sunday through Tuesday will be quite hot with temperatures 10 to
15 degrees above average. The heat is expected to peak on Monday
and again Tuesday with many locations between 98 and 105 degrees
each afternoon. Slight cooling will occur Wednesday and Thursday
with the passage of a cold front Tuesday night.
Wildfire, Waterville Plateau
- When
- July 27, 12:30 PM PST to July 31, 11:59 PM PST
- Where
- Waterville Plateau forecast zone
- Property damage
- $1.8 million
- Reported by
- Emergency Manager
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
The Chelan Hills Wildfire damaged 4 homes in the Orondo area as well as destroying several outbuildings and damaging orchards and crops in the fire area.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, July 27, 20183 injured · $300,000 · EF1 · 10 events
- Flash Flood and Damaging Wind in Vermont, July 27, 2018$415,000 · 50 kt wind · 2 events
- Damaging Winds in New York, July 27, 2018$90,000 · 70 kt wind · 7 events
- Damaging Winds in New York, July 27, 2018$65,000 · 56 kt wind · 7 events
- Damaging Wind in Arizona, July 27, 2018$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Maryland, July 27, 20181.25 in hail · 34 events
- Flood and Hail in New York, July 27, 20181.75 in hail · 30 events
- Flash Flooding and Hail in Kansas, July 27 to 28, 20181.75 in hail · 28 events
- Tornado and Lightning Strike in Georgia, July 27, 2018$5,000 · EF1 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20181.25 in hail · 24 events
- Hail and Damaging Winds in South Dakota, July 27, 20183.25 in hail · 23 events
- Dense Fog in Illinois, July 27, 201819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775958.